Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
154 Doctors are Online

Having discharge and loose stools after colostomy. What is the cause?

User rating for this question
Very Good
Answered by

General Surgeon
Practicing since : 2002
Answered : 3190 Questions
I had a colostomy on 8-5-12. I had a fistula with a tear from the vagina to my rectum I was told. Nothing was done about the vagina, only a colostomy. I have had some discharge on occasion. Have had some discharge for the past two days and now more today and passed what looked like maybe some feces. I did this twice and they were about the size of a kidney bean. I was having some loose stools at the time from the colostomy. Can you explain this to me?
Posted Mon, 2 Dec 2013 in Women's Health
Answered by Dr. Deepak Kishore Kaltari 1 hour later
Brief Answer: due to spill over of contents in colostomy loop Detailed Answer: Hi, Thanks for your query. I presume undivided loop colostomy was done for you which is the standard surgical procedure. Undivided loop colostomy is done by greeting out a loop if colon through abdominal wall and making a opening in it . It decompresses the colon and helps in passing stools from colostomy site and nothing goes distally. So no stools come out rectally. Sometimes there may be spill over of contents from colostomy loop into distal loop which get passed from rectum. It especially occurs during diarrhea. Also colon secretes mucous and other secretions in non functioning side of colon,which get hardened and may be passed out as stools. I hope I have answered your query. Take care Regards Dr Deepak Kishore Consultant Surgeon
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor